Drug-Induced Liver Injury From Chinese, Western Meds Varies
Cases caused by Chinese herbal medicine have more hepatocellular injury and higher mortality
MONDAY, Feb. 29, 2016 (HealthDay News) -- Chinese herbal medicine (CHM) and Western medicine (WM) have different effects as causes of drug-induced liver injury (DILI), according to a study published online Feb. 20 in the Journal of Gastroenterology and Hepatology.
Yun Zhu, from the China Military Institute of Chinese Medicine in Beijing, and colleagues examined the differences between CHM and WM as agents implicated in liver injury using data from 1,985 DILI cases collected from 96,857 patients hospitalized due to liver dysfunction in a military hospital. Of the patients enrolled with DILI, CHM was implicated in 28.4 percent of cases, WM in 43.8 percent of cases, and the combination of WM and CHM in 27.8 percent of cases.
The researchers found that the major implicated CHM was Polygonum multiflorum. Cases caused by CHM more frequently occurred in females (71 versus 51 percent; P < 0.001) and had a higher percentage of positive rechallenge (8.9 versus 6.1 percent; P = 0.046) than WM. CHM was also responsible for a greater proportion of cases with hepatocellular injury (88.5 versus 62.2 percent; P < 0.001) and higher mortality (4.8 versus 2.8 percent; P = 0.042). Overall, 75.6 and 16.6 percent of cases caused by CHM were classified as probable and highly probable, respectively, compared with 38.4 and 60.3 percent for WM (P < 0.001).
"There is a need for multicenter and prospective researches to investigate herbal hepatotoxicity and to find the distinctive characteristics of DILI caused by CHM," the authors write.